This is an extreme allergic reaction, which can be fatal and must be taken seriously. First aid can help, but anyone having an anaphylactic reaction needs URGENT medical attention.
Anaphylactic reactions are characterised by the sudden (minutes or less) onset and rapid progression of the following features:
- Difficulty in breathing due to airway swelling or spasm and they may make snoring or wheezing noises when they breathe.
- Anxiety (they may get a 'feeling of impending doom').
- Pale and clammy appearance.
- Occasionally, abdominal pain, sickness (vomiting) and incontinence.
- An itchy rash (hives/urticaria) or swelling in the mouth, although this may be absent.
Further information can be obtained from NHS Direct.
Action if the person is conscious:
- If they feel faint lie them down on their back and raise their legs. Do not sit or stand them up.
- If the person is not feeling faint sit them in an upright position if they have problems breathing.
- Loosen clothing around neck and waist
- If the person is conscious and has medication (such as an auto-injector or Epi-pen) help them to use it, if they are unable to do it themselves and you have been trained and are competent to do so then follow the procedure set out at the end of this article.
- CALL 999 and follow advice given by the call handler
People who suffer severe allergic reactions may develop a delayed reaction several hours later: if an adrenaline autoinjector is used, they must be assessed in the nearest Accident & Emergency Department (A&E) and must obtain a replacement adrenaline autoinjector.
Action if the patient is unconscious:
- If the patient is already unconscious, an EpiPen should only be used if there is prior permission from the patient. This consent may be written or have been given verbally in front of reliable witnesses.
- Tight clothing, especially around the neck should be loosened and the patient should be made as comfortable as possible.
- Patients who are breathing and unconscious should be placed in the recovery position.
- CALL 999, stating that this is a possible bee sting reaction and follow any advice given by the 999 call handler.
- If there is another person, send them to flag down the ambulance.
- Do not try to give the person stung any food or drink.
- If the person’s heart stops or the breathing stops, resuscitation should be provided by a trained person.
Only follow this procedure if you have been trained to administer an Epi-pen.
- Make sure that the device is still in date before administration.
- Ascertain the ‘right way up’ for the device – you don’t want to inject your thumb.
- Remove the safety cap and hold the device around the shaft (not over the end) and push down firmly into the upper outer thigh, roughly where the seam of a pair of jeans would lie.
- A release button may need to be pressed to trigger the injection and the device should be held down for 10 seconds